South Dakota, 2007

Flooding in South Dakota, June 1 to 3, 2007

June 1 to 3, 2007 · NWS UNR · 4 events in 3 counties and zones

Heavy rain across the area during the week, particularly June 1 and 2, resulted in rising creeks across the northern Black Hills and adjacent plains. Many secondary roads were closed across the northern Black Hills, Spearfish, Sturgis, and Belle Fourche areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Heavy rain across the area during the week, particularly June 1 and 2, resulted in rising creeks across the northern Black Hills and adjacent plains. Many secondary roads were closed across the northern Black Hills, Spearfish, Sturgis, and Belle Fourche areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 2:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 2:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
330 AM MDT THU JUN 1 2007

.DISCUSSION...09Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
CENTRAL SOUTH DAKOTA WITH SEVERAL LOW PRESSURE TROUGHS PINWHEELING
AROUND THE LOW. TEMPERATURES ARE CURRENTLY IN THE 50S...WITH 40S
ACROSS NORTHEAST WYOMING AND THE BLACK HILLS. ABOVE THE
SURFACE...SCATTERED RAIN SHOWERS CONTINUE TO ROTATE AROUND THE UPPER
LOW ACROSS THE PLAINS...WHILE UPSLOPE CONDITIONS HAVE KEPT MORE
NUMEROUS SHOWERS ACROSS THE NORTHERN BLACK HILLS AREA.

STACKED LOW PRESSURE ACROSS CENTRAL SOUTH DAKOTA WILL MOVE VERY
SLOWLY TO THE EAST TODAY AND SATURDAY. RAIN SHOWERS WILL CONTINUE TO
ROTATE AROUND THE STACKED LOW...WITH A FEW THUNDERSTORMS POSSIBLE
MAINLY IN THE AFTERNOON EACH DAY. ON THE BACKSIDE OF THE SURFACE
LOW...NORTHWEST WINDS WILL BE BREEZY ACROSS THE SOUTH DAKOTA PLAINS
BOTH TODAY AND SATURDAY. FRIDAYS TEMPERATURES WILL REMAIN
COOL...MAINLY IN THE MID 50S TO MID 60S. SATURDAYS TEMPERATURES
SHOULD BE SLIGHTLY WARMER...IN THE 60S TO LOWER 70S.

BY SATURDAY NIGHT...STACKED LOW WILL SHIFT FURTHER EAST INTO
MINNESOTA AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE NORTHERN
ROCKIES. RAIN SHOWERS WILL LINGER ACROSS CENTRAL AND SOUTH CENTRAL
SOUTH DAKOTA SATURDAY NIGHT INTO EARLY SUNDAY MORNING...AND SHIFT
FURTHER EAST DURING THE DAY ON SUNDAY. TEMPERATURES WILL BE
CONSIDERABLY WARMER ON SUNDAY...WITH HIGH REBOUNDING INTO THE 70S
ACROSS MUCH OF THE AREA.

EXTENDED...UPR LVL RIDGE BUILDING INTO THE NRN PLAINS ON MON WILL
LEAD TO DRY AND WARM TEMPS. ON TUE...RETURN FLOW SHOULD INCREASE AS
LEE TROF ADVANCES INTO ERN MT/ERN WY. SHORT WAVE ENERGY PASSING OHD
WILL BREAK DOWN THE RIDGE JUST ENOUGH FOR A SMALL CHANCE OF AFTN/EVE
CONVECTION. PCPN CHANCES WILL CONTINUE THROUGH MUCH OF THE WEEK AS
ANOTHER STRONG UPR LOW IS PROGGED TO ADVANCE SLOWLY EWD OUT OF THE
ROCKIES AND INTO THE PLAINS STATES BY THE END OF THE WEEK. THIS WILL
ALSO RESULT IN A GRADUAL COOLING TREND.

&&

.AVIATION...A VERY SLOW MOVING LOW PRESSURE SYSTEM WILL CONT TO
BRING SCT-NMRS -SHRA TO THE ENTIRE REGION TDY...WITH THE MOST
ACTIVITY LIKELY OCCURRING DURG THE AFTN/EVE HOURS. MVFR CIGS WILL BE
CONCENTRATED OVER ERN WY AND FAR WRN SD...WITH VFR CIGS EXPECTED
FURTHER SOUTH AND EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 1, 5:11 AM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
611 AM MDT FRI JUN 1 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
611 AM MDT (711 AM CDT) FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...AND AGAIN ON
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Lawrence

When
June 1, 8:00 AM MST to June 3, 12:00 PM MST
Where
Lawrence County, Deadwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.380, -103.700

Flood, Meade

When
June 1, 5:00 PM MST to June 3, 12:00 PM MST
Where
Meade County, Sturgis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.420, -103.500

Low water crossings and some side streets were flooded from heavy rain and high flows along Bear Butte Creek. Several secondary roads in Sturgis were closed.

Flood, Lawrence

When
June 1, 9:00 PM MST to June 3, 12:00 PM MST
Where
Lawrence County, Spearfish
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.500, -103.850

Heavy rains flooded several roads in and around town.

Flood, Butte

When
June 2, 8:00 AM MST to June 3, 12:00 PM MST
Where
Butte County, Belle Fourche
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.670, -103.870

Runoff from recent heavy rain caused minor flooding of the Redwater River, Belle Fourche River, and Hay Creek and roads south of Belle Fourche.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27558, 27565, 27568, 27581.